CLEVELAND, Ohio (WOIO) - Seven people, including a police officer, were treated for suspected fentanyl exposure in Oberlin on Tuesday.
Fentanyl is something first responders can run into any day, and they’re seeing it more often.
We’ve seen a few cases lately of first responders in Northeast Ohio coming into contact with fentanyl and getting sick or even overdosing.
The dangers of the highly potent opioid are an everyday concern for police officers, firefighters and paramedics.
This August in Wooster, two police officers were exposed to the deadly drug.
They were taken to the hospital for decontamination and treatment.
In February, Parma Police officers were exposed to a mix of possible fentanyl and cocaine. Luckily they were okay.
Cleveland EMS paramedics tell 19 News they may see fentanyl 10 to 20 times a shift, but large amounts of fentanyl are extremely rare.
The Centers for Disease Control and Prevention says fentanyl exposure can come from inhaling the drug or touching your eyes, nose or mouth.
The CDC says the greatest concern is exposure by inhalation, ingestion or needlestick.
“Any of these exposure routes can potentially result in a variety of symptoms that can include the rapid onset of life-threatening respiratory depression,” the CDC reports.
The CDC says if an unknown powder is visible, first responders should wear gloves and filtering respirators.
For decontamination, they must leave the scene, remove contaminated clothing and shower immediately.